Michigan, 2024

Hail in Michigan, May 19, 2024

May 19, 2024 · NWS DTX · 7 events in 3 counties and zones

Thunderstorms moving through Macomb, Oakland, and Washtenaw Counties produced penny to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Macomb, Oakland, and Washtenaw Counties produced penny to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 19, 2:41 PM EST, 1 hour 39 minutes earlier. Its key messages:

  • Warm and muggy conditions are expected today and during the early part of the week with daytime highs in the 80s.
  • Showers and thunderstorms are likely this afternoon mainly from Port Huron southwestward to Adrian including Metro Detroit. Brief heavy downpours, gusty winds, and small hail are the main concerns this afternoon.
  • Chances exist for thunderstorms Monday afternoon mainly north of I 69. There will be a potential for strong to severe thunderstorms, but low confidence exists with exactly the strong to severe threat will occur.
  • A much less humid airmass is expected for the end of the week.
Area forecast discussion, May 19, 2:41 PM EST, 1 hour 39 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Detroit/Pontiac MI
341 PM EDT Sun May 19 2024

.KEY MESSAGES...

- Warm and muggy conditions are expected today and during the early
part of the week with daytime highs in the 80s.

- Showers and thunderstorms are likely this afternoon mainly from
Port Huron southwestward to Adrian including Metro Detroit. Brief
heavy downpours, gusty winds, and small hail are the main concerns
this afternoon.

- Chances exist for thunderstorms Monday afternoon mainly north of I
69. There will be a potential for strong to severe thunderstorms,
but low confidence exists with exactly the strong to severe threat
will occur.

- A much less humid airmass is expected for the end of the week.

&&

.DISCUSSION...

A weak frontal boundary moving through Michigan early today
supporting isolated showers and thunderstorms within the narrow
thetae plume mentioned in the morning update. A warm airmass remains
in place today with 850 mb temperatures to 14-15C. Forecast
soundings for this afternoon suggest mixing depths well up through
850 mb. This supporting high temperatures into the 80s again for
inland areas. Temperatures will be cooler and more in the 70s along
the lakeshore communities. The high mixing depths will not have any
significant effect on the winds as lower level column flow is at 15
knots or less.

Differential heating and surface convergence focused along the lake
breezes and remnant frontal boundary from around Port Huron through
the Detroit Metro region down to Monroe County is expected to
trigger additional convection this afternoon. Current observations
at 1930Z for KONZ show SSE wind and 76 degrees while nearby KDTW is
at a WSW wind at 88 degrees. Still, fairly good consensus amongst
the hi-res model suite for greater coverage of showers and
thunderstorms to develop later this afternoon. The narrow thetae
plume has now move into the eastern CWA shown well on visible
satellite with the afternoon agitated cumulus field. Activity picks
up over the next hour or so with isolated cells currently getting
underway along the I-69 corridor east of Flint and across southern
Sanilac County. Peak of activity develops southwestward between 4 pm
and 9 pm. The warm and moist airmass is supporting good instability.
Mesoanalysis showing upwards of 2500 J/kg of MLCAPE centered across
southeast Michigan. Mid level lapse rates are not too great at 6.5-
7.0 C/km with low level lapse rates where greatest convection is
towards 9 C/km or slightly better. Very little shear in place as
well at around 15 knots of bulk shear. This brings more pulse type
thunderstorms along these boundaries with any outflow boundaries
driving additional updrafts. High moisture is in place with PWATs to
around 1.25 inch. All of this brings potential for water loaded
downburst winds and brief heavy rainfall with any stronger
thunderstorm that can develop. CAPE from -10C to -30C is in the 500-
700 J/kg range with 50 dbz 1 inch hail heights at around 27kft to
30kft bringing potential for at least small hail with the
stronger updrafts. There are some limiting factors today that
bring uncertainty to the forecast. These are the ridging extending
into the central Great Lakes, the notable anticyclonic flow at
700 mb directly overhead where convection is being advertised, and
potentially some weak capping around 600-700 mb. All of this
could limit stronger convection or perhaps suppress wider spread
convection. There is moderate confidence that thunderstorms should
hold largely under severe criteria.

A shortwave trough will be lifting out of the central plains into
Wisconsin and through the northern Great Lakes on Monday. This will
lift a warm front northward and bring a renewed surge of moist
advection and a chance for showers and thunderstorms during the
afternoon. Daytime instability will be sufficient again to support
thunderstorms with 1500-2000 J/kg of MLCAPE forecast by the RAP.
Shear will increase to around 35 knots towards the evening hours.
Uncertainty remains as to what sort of coverage will look like
throughout the day. A Marginal Risk for severe weather exists across
most of southeast Michigan tomorrow. A more southerly track of the
vort max into northern lower Michigan will bring better strong to
severe thunderstorm chances to central portions of the CWA whereas
the northerly tracks focuses better severe thunderstorm chances
towards the Tri-Cities.

Active weather stretch continues on Tuesday as a more dynamic low
pressure system develops over the upper Mississippi River Valley.
Longer range models point towards precipitation potential downstream
of this strengthening low on Tuesday morning maybe into early
afternoon with a relatively brief dry period before activity moves
in Tuesday night well ahead of the main cold front. Slowing of this
front maintains shower and thunderstorm chances for much of
Wednesday with a continued risk of severe weather depending on
available instability. Cold front will cool things down out of the
80s for Thursday with surface high pressure likely bringing dry
conditions during the late week period.

&&

.MARINE...

A weak cold front eases across southern Lake Huron, Lake St. Clair,
and western Lake Erie through this evening with isolated to
scattered showers and storms possible in the nearshore waters.
Severe weather is not likely but localized downpours can be expected
where storms do occur. Winds remain light behind the front, veering
to north/northeast tonight before continuing around to
east/southeast Monday morning at 10 knots or less. The front lifts
back north as a warm front on Monday ahead of a low set to track in
Monday night into Tuesday. This will bring an area of showers and
storms mainly focused across northern/central Lake Huron. Winds and
waves remain below Small Craft Advisory criteria with this system. A
stronger low develops over the Plains on Tuesday, lifting into
western Lake Superior on Wednesday. This will send a cold front
across the region with stronger southerly winds to 20 knots or above
preceding it. Less humid air settles in on a westerly breeze
Thursday as high pressure builds in through the late week.

&&

.PREV DISCUSSION...
Issued at 1223 PM EDT Sun May 19 2024

AVIATION...

Higher based (6-10 kft) cloud bases this afternoon with light
southwest flow giving way to weak and variable winds/lake
breezes/outflow boundaries. Thunderstorm coverage remains
challenging, as surface based capes reach and exceed 2500 J/kg.
However, mid levels remain very dry with an upper level ridge axis
in place also attempting to hinder activity/coverage. Will be
counting on some low level convergence from the cold front and
marine influence to get additional activity going, and still have
plenty of mixed signals in hires solutions, as subtle upper level
wave currently tracks northeast through southern Lake Huron. Will
continue to monitor real time trends and continue to fine
tune/adjust inherited TAFS, which is advertising thunderstorms for
the southern taf sites late in the day. Confidence remains shaky, as
muted response with just isolated-scattered disorganized
showers/thunderstorms is in play as well, which could lingering into
early evening hours. Once diurnal activity dissipates, anticipating
mostly clear skies tonight, as the low levels attempt to dry out
with light easterly winds. Still could be some residual higher
surface dew pts over the southern tafs to support light fog/MVFR
visibility reduction late tonight.

For DTW/D21 Convection...Confidence is high clouds bases outside of
any thunderstorms/showers will be above 5000 feet this
afternoon/evening, but still seems like there is a reasonable chance
for a slow moving thunderstorm/shower to impact the terminal late
today, with potential for a strong wet micro-burst wind gust and
heavy downpours leading to IFR visibility restriction. Timing is
still uncertain, and could occur anytime between 19-01z, if at all.

DTW THRESHOLD PROBABILITIES...

*  Low-moderate for scattered thunderstorms in the airspace between
   19Z-01Z. Low for thunderstorms on Monday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...AA
MARINE.......TF
AVIATION.....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 19, 2:54 PM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
354 PM EDT Sun May 19 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-202000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
354 PM EDT Sun May 19 2024

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

The potential exists for thunderstorms this afternoon and evening.
Convective mode will be pulse thunderstorms and storm motion will
generally be to the southwest at 20 mph. St Clair County downriver to
Monroe county, including Metro Detroit, are favored areas for
stronger thunderstorms. Highly localized wind gusts to 45-50 mph,
half-inch sized hail, and localized heavy rainfall will be possible
with stronger thunderstorms that are able to develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily thunderstorm chances exist Monday through Wednesday as a humid
air mass will be in place across Southeast Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-202000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
354 PM EDT Sun May 19 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

The potential exists for thunderstorms this afternoon and evening.
Convective mode will be pulse thunderstorms and storm motion will
generally be to the southwest at 15-20 knots. Southern Lake Huron
downriver to Lake Erie is the favored zone of stronger thunderstorms.
Highly localized wind gusts to 40-45 knots, half-inch sized hail,
and localized heavy rainfall will be possible with stronger
thunderstorms that are able to develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The potential exists for thundestorms Tuesday and Wednesday as a
humid air mass will be in place across Southeast Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AA

The radar

The Detroit radar (KDTX), 33 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Macomb

When
May 19, 4:20 PM EST
Where
Macomb County, 1.47 mi SSE of Mt Vernon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.710, -83.070

Hail, Macomb

When
May 19, 4:40 PM EST
Where
Macomb County, 2.03 mi W of Macomb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.700, -82.990

Hail, Macomb

When
May 19, 5:03 PM EST
Where
Macomb County, 2.57 mi SW of Utica
Measured
0.75 in hail
Reported by
Public
Coordinates
42.620, -83.060

Hail, Washtenaw

When
May 19, 5:22 PM EST
Where
Washtenaw County, 1.24 mi NW of Saline
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.180, -83.790

Hail, Oakland

When
May 19, 5:25 PM EST
Where
Oakland County, 2.31 mi NNW of Troy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.630, -83.170

Hail, Oakland

When
May 19, 5:30 PM EST
Where
Oakland County, 1.23 mi SW of Brooklands
Measured
1 in hail
Reported by
Public
Coordinates
42.620, -83.120

Hail, Macomb

When
May 19, 5:33 PM EST
Where
Macomb County, 2.15 mi WSW of Utica
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.640, -83.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182957, 1182958, 1182959, 1182960, 1182962, 1182963, 1182964.